Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

December 1, 2018Simpson County, Mississippi

NWS Jackson, MS issued this special weather statement at Dec 1, 2018, 12:43 AM CST for Simpson County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 12:43 AM CST (06:43 UTC)
Expired
Dec 1, 2018, 1:30 AM CST
In force
47 min
Issued by
NWS Jackson, MS

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 49 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS84 KJAN 010643
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
1243 AM CST SAT DEC 1 2018
 
MSZ055-063-064-010730-
Lawrence MS-Jefferson Davis MS-Simpson MS-
1243 AM CST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SIMPSON...NORTHEASTERN
LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 130 AM
CST...

At 1243 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from Pinola to near Hebron. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Mendenhall around 1255 AM CST.
  Martinville around 105 AM CST.
  Magee and Sanatorium around 110 AM CST.

Other locations impacted by these storms include New Hebron and D'Lo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3165 9006 3191 9000 3204 8988 3205 8988
      3205 8966 3201 8965 3195 8965 3183 8966
      3178 8974 3176 8976 3169 8984
TIME...MOT...LOC 0643Z 232DEG 30KT 3188 8997 3175 8999 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Dec 1, 12:21 AM CST, 22 minutes earlier.

Area forecast discussion, Dec 1, 12:21 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1221 AM CST Sat Dec 1 2018

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:

In addition to scattered/numerous SHRA/TSRA, stratus will be
problematic through the remainder of tonight and for much of the
day Saturday. Ceilings are bouncing between IFR/MVFR category and
expect this erratic pattern to continue with occasionally reduced
visibility in rainfall. Drier air will move in behind the system
and bring VFR conditions across the entire area during the
afternoon. /EC/

&&

.DISCUSSION...

Rest of tonight:

Main updates to the going forecast were to make adjustments to the
HWO & graphics overnight. Right now warm advection showers are
moving into the area, with the best forcing & lift & storms focused
off over the ArkLaTex & southern Plains. For our area, we remain
capped, per 00Z sounding, with the best forcing still remaining
off to the west. Local CAM HREF suite continue to show elevated
storms moving in overnight closer to midnight to 3AM across the
region, with better forcing & height falls across the ArkLaMiss
Delta. Overall, expect any convection overnight to have potential
for elevated instability & with nearly 40-60kts bulk shear @ 0-3km
& 0-6km, respectively, severe potential, with mainly hail &
damaging wind threat, remaining possible through the overnight
hours. By late tonight, especially after 2-3AM, expect increasing
forcing & height falls to move in across the area. With such a
strong low, the best juxtaposition of heights & marine layer
moisture & surface based convection look possible across the Pine
Belt. However, there remains considerable uncertainty if the
coastal convection will be close enough or large enough area to
cut off inflow of good low-level moisture & destabilization. If
this pseudo-warm front/marine layer can lift north, all modes of
weather, including tornadoes, are possible. Some suite of the HREF
CAM guidance show some updraft helicity in this area. For now,
will continue to advertise the potential for tornadoes everywhere
if something can become rooted in the boundary layer but best
potential may be in the Pine Belt late tonight. These storms will
continue through daybreak before rain chances move out into mid-
morning to midday tomorrow. Remain weather aware overnight as
there will remain potential for severe weather.

Main adjustments were to split up the "Slight" in the HWO/graphics
to show two distinct areas, with the best threat likely remaining
across the Highway 84 & I-59 corridors overnight, with the
"Marginal" elsewhere. These threats will shift southeast into mid-
morning Saturday.

Rest of the updates will be out shortly. /DC/

Prior discussion below:

Main updates to the going forecast were to lower PoPs over the
next few hours due to somewhat better capping in local 00Z
soundings & regional radars & most CAM guidance coming in a little
slower on bringing in storms into the area overnight. Rest of the
forecast is on track & no major changes needed at the moment. Will
make another update in a few hours to look if any additional
changes will be needed. /DC/

Prior discussion below:

This Evening through Tomorrow:

Rain has moved out of much of the region but still affecting a few
locations across northern Mississippi. This has allowed a few
locations to see sun this afternoon. This lull will continue for the
rest of the afternoon and into portions of the evening. Some light
rain may still occur but nothing widespread is expected this
afternoon.

The main concern will continue to be the potential for severe
weather later tonight. There remains a few questions as to how
things will develop over the next 12-18 hours. While the system
moving into the region is very robust and should likely bring severe
weather to our area, much of the hi-res guidance indicates that this
may not be the case - or what develops is not either widespread
or significant. As the upper trough takes on a negative tilt while
it moves out of the Central Plains, and the surface low deepens,
storms will develop along a dryline feature across Texas. As this
occurs, another cluster of storms looks to develop along the
Louisiana and Mississippi Gulf Coast around or after midnight. If
this cluster develops, it most likely could cut off available
moisture/instability that storms further north may need to
develop. However, this cluster of storms will tap into the marine
layer and have the potential to perhaps be the best severe storms
in the area as it moves north into coastal Mississippi and perhaps
further north into the Pine Belt. A combination of
slight/marginal risk covers this threat decently with potential
for damaging winds, hail and tornadoes.

Much of the activity will exit eastern Mississippi between 7am and
9am Saturday morning. Clearing skies will occur on Saturday but
colder weather is not expected as highs on Saturday will be in the
mid 70s. /28/

Saturday Night through Friday:

As the low pressure system over the Midwest lifts north and
eastward, drier air will filter into our forecast area behind an
intial cold front. Sunday morning minimum temperatures will drop
back to around 50 degrees, but the cooler weather really won't
arrive until a reinforcing cold front moves in from the north on
Sunday night. A sequence of quick moving shortwaves embedded in a
broader trough over the eastern CONUS should nudge a roughly
1030mb surface high across our region Wednesday. A few small
differences between the model guidance limit confidence on the low
temperature forecast to some degree, but feel pretty confident
that a good portion of our area will drop into the upper 20s on
Wednesday morning or Thursday morning. The GFS, for example, shows
a 1033mb high centered directly over Jackson, MS on Thursday
morning - prime conditions for radiational cooling in the colder
air mass. Pressure that high is roughly around the 90th percentile
for this time of year, which would correspond with low
temperatures in the 25 to 27 degree range. Continued to trend
toward cooler temperatures until the upper-level trough axis
translates east of our region and shortwave ridging builds in from
the west.

The next system to watch will be a shortwave crossing the southern
tier of the country Friday through next weekend. Guidance has been
fairly consistent with depictions of this system over the last
several days. The expectation with this southern focused wave will
be for increasing moisture levels especially around the Gulf Coast.
Too early to say how far inland the surface low will lift, but the
potential for heavy rain and possible thunderstorms will accompany
the system as it passes through. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  50  74  48 /  54   2   3  12
Meridian      73  52  74  49 /  89  11   5  17
Vicksburg     75  49  75  47 /  42   0   3  11
Hattiesburg   75  53  77  53 /  91  11  14  34
Natchez       75  51  75  50 /  42   0   3  15
Greenville    72  48  69  44 /  41   0   3  11
Greenwood     74  49  71  44 /  45   1   3  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Nov 30, 8:34 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
834 PM CST Fri Nov 30 2018

ARZ074-075-LAZ007>009-015-MSZ018-034-020245-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Washington-
834 PM CST Fri Nov 30 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...The rest of Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Rest of tonight

Rest of tonight, severe thunderstorms and tornadoes are possible
late tonight into early morning Saturday. Some thunderstorms could
produce damaging winds up to 60 mph, hail at least to the size of
quarters and tornadoes are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of tonight.

LAZ016-023>026-MSZ019-025>028-035-036-040>043-047-048-053-054-
059>061-020245-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Sunflower-
Leflore-Grenada-Carroll-Montgomery-Humphreys-Holmes-Issaquena-
Sharkey-Yazoo-Madison MS-Warren-Hinds-Claiborne-Copiah-Jefferson-
Adams-Franklin MS-
834 PM CST Fri Nov 30 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northwest Mississippi, southwest Mississippi, and west central
Mississippi.

.DAY ONE...The rest of Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Rest of tonight

Rest of tonight, a few isolated severe thunderstorms are possible
late tonight into early morning hours on Saturday. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of tonight.

MSZ029>033-037>039-044>046-049>051-055-062-063-020245-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-
Leake-Neshoba-Kemper-Rankin-Scott-Newton-Simpson-Lincoln-Lawrence-
834 PM CST Fri Nov 30 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...The rest of Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Rest of tonight through Saturday

Rest of tonight through saturday, a few isolated severe
thunderstorms are possible late tonight into early morning hours
on Saturday. Some of these storms could linger into Saturday
morning after daybreak. Some thunderstorms could produce damaging
wind gusts and hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
tonight through Saturday.

MSZ052-056>058-064>066-072>074-020245-
Lauderdale-Smith-Jasper-Clarke-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
834 PM CST Fri Nov 30 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...The rest of Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...remainder of tonight through Saturday

Rest of tonight through saturday, severe thunderstorms and
tornadoes are possible late tonight into early morning Saturday.
Some of these storms could linger into Saturday morning after
daybreak. Some thunderstorms could produce damaging winds up to
60 mph, hail at least to the size of quarters and tornadoes are
possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
tonight through Saturday.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 1, 12:14 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
1214 AM CST SAT DEC 1 2018

MSZ054-055-063-010645-
Lawrence MS-Copiah MS-Simpson MS-
1214 AM CST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SIMPSON...NORTHWESTERN
LAWRENCE AND SOUTHEASTERN COPIAH COUNTIES UNTIL 1245 AM CST...

At 1213 AM CST, Meteorologists were tracking a strong thunderstorm
near Oma, or 13 miles southeast of Hazlehurst, moving northeast at 55
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rockport around 1220 AM CST.
  Union around 1230 AM CST.
  Pinola and Harrisville around 1235 AM CST.

Other locations impacted by this storm include Braxton and
Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3172 9025 3175 9031 3205 9013 3205 8996
      3188 8986 3168 9018
TIME...MOT...LOC 0613Z 222DEG 46KT 3173 9023

DC
Special weather statement, Dec 1, 12:43 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
1243 AM CST SAT DEC 1 2018

MSZ055-063-064-010730-
Lawrence MS-Jefferson Davis MS-Simpson MS-
1243 AM CST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SIMPSON...NORTHEASTERN
LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 130 AM
CST...

At 1243 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from Pinola to near Hebron. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Mendenhall around 1255 AM CST.
  Martinville around 105 AM CST.
  Magee and Sanatorium around 110 AM CST.

Other locations impacted by these storms include New Hebron and D'Lo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3165 9006 3191 9000 3204 8988 3205 8988
      3205 8966 3201 8965 3195 8965 3183 8966
      3178 8974 3176 8976 3169 8984
TIME...MOT...LOC 0643Z 232DEG 30KT 3188 8997 3175 8999

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 12:14 AM CSTSpecial Weather StatementJANSimpson31 min
Dec 1, 6:41 AM CSTSevere Thunderstorm WarningJANBolivar49 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.